• question-icon

    How can aggression in a person with dementia be managed?

default
Posted on Tue, 25 Jul 2017 in Elderly Problems
Question: My father was diagnosed with dementia with lewy body 5-6 years ago. However he was fully functional. He could drive,manage personal accounts and virtually do everything.

At 2013 he broke his hip and had full sedation during the operation. After that he had permanent post surgery cognitive decline. He had difficulty to walk, he was not independent any more(e.g take a shower) and had decline mental ability with confusion.

At May 2016 he broke his other hip. This time he was operated with epidural sedation. He declined a bit more, but one thing that visibly change is the fact he is a lot more aggressive. He refuses to take his medications and with no apparent reasons he punches and kicks virtually everybody, my mother, me , nurses etc.

Any suggestions especially on how to control his aggression.

MEDICATION DOCUMENT DOES NOT UPLOAD THEREFORE I SEND IT LIKE THAT

MEDICATION MORNING EVENING NIGHT
seroquel 25 1 PILL 1/2 PILL 1PILL

CREDANIL 25/100 1 PILL 1/2 PILL 1/2 PILL
MEDICINE CONSISTS OF carbidopa levidopa

aricept 10 1PILL

nexium 40 1 PILL

NU-Seals 75 1 PILL

Potassium 1 PILL 1PILL

florinef 0.1 1 PILL
doctor
Answered by Dr. Salah Saad Shoman 1 hour later
Brief Answer:
Surgery and anesthesia was the trigger factor

Detailed Answer:
Dear sir, I have gone through your question and I understand your concerns but unfourtanetly dementia entails a progressive and chronic decline in cognitive function, not limited to memory impairment, which significantly interferes with baseline daily functioning and frequently involves behavioral disturbances as aggression. His exposure to ansthesia and surgery acted as a trigger factor this further decline.
however , there are many interventions that can decrease the frequency of his aggressive behavior, including behavioral modification which includes identification of situations in which his agressive behavior occur and other sitiuations that are pleasant to him .. then giving instructions to his caregivers on how to anticipate these situiations and cope with them , trying to avoid the unpleasant situiations and trying to enhance the pleasant ones.
Another method is optimizing his sensory stimulation , as too much and too little stimulation can lead to agitation. this includes light, sound and touch.. for example too bright or too dim light or noise can negatively affect him, but moderate light and music can decrease his aggression .
you should also try to engage him is social activities or even excersice that are suitable for his age and condition
if these measures did not help then he can start using an antipsychotic as risperidone or cholinesterase inhibitor to help decrease his symptoms . I hope I answered your question.
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
Answered by
Dr.
Dr. Salah Saad Shoman

Internal Medicine Specialist

Practicing since :2004

Answered : 2444 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Lewy body

doctor1 MD

My husband who has Lewy Body dementia was prescribed Anantadine for the first time. He was told to take 1 -100 mg tablet in the am and another at...

doctor1 MD

HI is there any therapy that can lesen the wandering that lewybody dementia patients have? aside from the wandering are there other types other...

doctor1 MD

My wife was prescribed EZETIMIBE (ZETIA) for high cholesterol ..(281) She has been diagnosed with dementia- Lewy body type and early symptoms of...

doctor1 MD

Please clear up the importance of taking Vit D2 and Vit D3 and Calcium in maintaining overall health and bone health for a 62 year old woman with...

doctor1 MD

hi i have a few questions on dementia with lewy bodies, my great grandmother is seeing and believing there are 8 people in her house and will talk...

Get personalised answers from verified doctor in minutes across 80+ specialties

164 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Salah Saad Shoman
  • Q - What causes blood in stool while on Ibuprofen and Tylenol?

  • Q - Does Benzonatate interact with Trazodone?

  • Q - Suggest treatment for diarrhea, severe chills and fever

  • Q - What causes a lump in the armpit and fever?

  • Q - Suggest treatment for mucus in nasal passage

  • Q - Suggest treatment for throat pain and difficulty in swallowing

  • Q - Is chronic fatigue a symptom of Lyme's disease?

  • Q - Can Azithromycin cause painful lumps in the breasts?

  • Q - Suggest treatment for enlarged lymph nodes in the armpit and fatigue

  • Q - What causes severe vomiting and foul urine odor?

backtotop2